[Skip to Navigation]
Article
May 1960

Unusual Clinicopathological Syndromes with Kaposi's Visceral and Related Sarcomata: Report of Three Cases, One Associated with Thorium Dioxide Administration

Author Affiliations

Gainesville, Fla.; Durham, N.C.

From the Departments of Medicine and Pathology, Duke University Medical Center, Durham, N.C.; Resident, Dept. of Medicine, University of Florida College of Medicine, Gainesville, Florida. Formerly Resident, Department of Medicine, Duke University Medical Center (Dr. Perkins); Associate, Department of Medicine, Duke University Medical Center, and Fellow of the American College of Physicians, 1958-1959 (Dr. Verner); Resident, Dept. of Pathology, Duke University Medical Center (Dr. Yoneyama); Associate Professor, Dept. of Medicine, Duke University Medical Center (Dr. Estes).

AMA Arch Intern Med. 1960;105(5):733-745. doi:10.1001/archinte.1960.00270170071008
Abstract

A young woman was followed at Duke Hospital through the course of a rapidly fatal illness which was diagnosed at autopsy as visceral Kaposi's sarcoma. The patient is reported here because of the rarity of this neoplasm in women and because of the occurrence during life of an unusual physical finding. Two other cases are included in this report where similar neoplasms were found at autopsy: one had had thorium dioxide study of the liver 18 years prior to death, and a striking correlation existed between the sites of tumor involvement and the still-radioactive thorium deposits; another patient suffered from visceral lesions as well as typical Kaposi cutaneous lesions.

Report of Cases 

Case 1.  —A 27-year-old white female factory worker was admitted to Duke Hospital in December of 1957 with a rapidly progressing illness characterized by extreme emaciation and an enlarging abdominal mass. She had been well until two months

×